Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 40, NWS La Crosse, WI

May 8, 2004Chickasaw County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 8, 2004, 8:03 PM CDT for Chickasaw County, Iowa. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2004, 8:03 PM CDT (01:03 UTC)
Expired
May 8, 2004, 8:45 PM CDT
In force
42 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Chickasaw County, IA

The radar

The La Crosse radar (KARX), 126 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 8:05 PM CDTHAIL 1.752 W Ionia, IA
May 8, 8:09 PM CDTHAIL 1Ionia, IA
May 8, 8:20 PM CDTHAIL 1New Hampton, IAHAIL LASTED FOR APPROX. 5 MINUTES
May 8, 8:30 PM CDTHAIL 1New Hampton, IAREPORTED VIA KWWL TELEVISION.
May 8, 8:30 PM CDTHAIL 1.75New Hampton, IAREPORTED VIA KIMT TELEVISION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2184 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2184 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 090103
SVRARX
IAC037-090145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
803 PM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHICKASAW COUNTY IN NORTHEAST IOWA

* UNTIL 845 PM CDT

* AT 803 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE DESTRUCTIVE HAIL OVER CHICKASAW...OR
  ABOUT 8 MILES EAST OF CHARLES CITY. THE SEVERE THUNDERSTORM WAS
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TWIN PONDS PARK AROUND 810 PM CDT...
  NEW HAMPTON AND HIGHWAY 18 63 AND COUNTY B 54 AROUND 815 PM CDT...
  BOYD AND HIGHWAY 63 AND COUNTY B 33 AROUND 820 PM CDT...
  JACKSONVILLE AND FREDERICKSBURG AROUND 825 PM CDT...
  LAWLER AND COUNTY ROADS B 54 AND V 56 AROUND 830 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE DESTRUCTIVE
HAIL UP TO GOLF BALL SIZE. FOR YOUR PROTECTION...MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM
WINDOWS.

LAT...LON 4309 9252 4295 9251 4296 9209 4320 9209

$$

RABERDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:40 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 8, 3:40 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
340 PM CDT SAT MAY 8 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

SEVERE WEATHER THREATS FOR TONIGHT AND SUNDAY NIGHT ARE THE MAIN
FORECAST CONCERNS WITH THIS PACKAGE.

AT 3 PM...A SURFACE WARM FRONT EXTENDED FROM DUBUQUE IOWA TO SIOUX
CITY IOWA. A SCATTERED TO BROKEN DECK OF CUMULUS CLOUDS WERE SEEN IN
THE WARM SECTOR...BUT TEMPERATURES ALOFT ARE CURRENTLY TOO WARM FOR
ANY VERTICAL DEVELOPMENT. MEANWHILE...NORTH OF THIS WARM FRONT
SCATTERED SHOWERS ARE BEGINNING TO DEVELOP FROM SIOUX CITY IOWA
NORTHEAST TO MANKATO MINNESOTA. THE MOST UNSTABLE CAPES ARE
CURRENTLY RUNNING 1000 TO 2000 J/KG ACROSS SOUTHERN MINNESOTA...
NORTHERN IOWA...AND SOUTHWEST WISCONSIN. IN ADDITION...THE 0-6KM
SHEAR IS OVER 50 KNOTS FROM EASTERN SOUTH DAKOTA EAST ACROSS
SOUTHERN MINNESOTA. CORFIDI VECTORS SHOWS THAT THESE STORMS WILL
TRANSLATE EAST INTO OUR AREA LATE THIS AFTERNOON AND EVENING. WITH
OUR AREA BEING NORTH OF THE SURFACE WARM FRONT...OUR MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL.

CONSENSUS FROM THE SURROUNDING OFFICES IS THAT THE ETA LOW LEVEL JET
IS LOCATED TO FAR SOUTH AND WE PREFER THE GFS LOW LEVEL JET. WITH
THIS IN MIND...WE WILL LIKELY SEE YET ANOTHER MESOSCALE CONVECTIVE
COMPLEX DEVELOP ACROSS NORTHWEST NEBRASKA AND EASTERN SOUTH DAKOTA
AND THIS SYSTEM WILL ALSO MOVE EAST ACROSS THE AREA DURING THE
OVERNIGHT. THIS WILL BE VERY SIMILAR TO WHAT WE SAW LAST NIGHT. WE
MAY ALSO SEE SCATTERED REPORTS OF LARGE HAIL.

ON SUNDAY...A WARM WILL MOVE NORTH THROUGH THE FORECAST AREA.
SURFACE BASED CAPES WILL CLIMB TO AROUND 3000 J/KG. HOWEVER...THE
AIR MASS ALOFT WILL BE RATHER WARM ALOFT. THIS WILL PRODUCE CINS
OF 50 TO 100 J/KG. THIS CAP SHOULD BE SUFFICIENTLY STRONG ENOUGH
THAT THERE WILL BE LITTLE CONVECTION DURING THE AFTERNOON. WE WILL
MOST LIKELY HAVE TO WAIT UNTIL THE SURFACE COLD FRONT TO GET CLOSER
TO THE AREA. BOTH THE MODELS SHOW THAT THE COLD FRONT WILL NOT MOVE
INTO SOUTHEAST MINNESOTA AND NORTH CENTRAL WISCONSIN UNTIL AFTER
MIDNIGHT SUNDAY...AND THROUGH THE REMAINDER OF THE AREA ON MONDAY
MORNING. THIS WILL LIMIT THE AMOUNT OF INSTABILITY ALONG AND AHEAD
OF THE FRONT. THE 0-6KM SHEAR ALONG THE FRONT IS WEAKENING WITH
TIME. AS A RESULT...THE SEVERE WEATHER THREAT APPEARS TO BE SOMEWHAT
LIMITED AT THIS TIME...BUT WE WILL HAVE TO CONTINUE TO WATCH THIS
CLOSELY. RIGHT NOW IT APPEARS THAT THE MAIN SEVERE WEATHER THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

THE MEDIUM RANGE MODELS ARE CONTINUING TO SHOW A 500 MB TROUGH
ACROSS THE WESTERN UNITED STATES. THIS TROUGH MOVES SLOWLY EAST AND
SEVERAL SHORT WAVE TROUGHS EJECT OUT OF THE BASE OF THE BROAD
500 MB TROUGH. ABUNDANT GULF MOISTURE WILL BE BROUGHT NORTHWARD
INTO THE REGION. THE COLD FRONT WHICH WILL BE MOVING THROUGH THE
UPPER MISSISSIPPI VALLEY IS ABOUT 18 TO 24 HOURS SLOWER THAN THE
PREVIOUS MODEL RUNS. THIS MAKES A LOT SENSE CONSIDERING THE STRENGTH
OF THE UPPER LEVEL RIDGE ALONG THE EAST COAST. THIS COLD FRONT WILL
HAVE TO WATCHED FOR THE POSSIBILITY OF SEVERE WEATHER FROM WEDNESDAY
INTO THURSDAY.

ON FRIDAY AND SATURDAY...AN UPPER LEVEL TROUGH WILL BE LOCATED
ACROSS THE AREA. THIS TROUGH WILL BRING BELOW NORMAL TEMPERATURES TO
THE REGION. IN ADDITION A COLD FRONT MOVING EAST THROUGH THE REGION
ON SATURDAY...THIS FRONT WILL PROVIDE A CHANCE OF SHOWERS.
&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

BOYNE
Hazardous weather outlook, May 8, 11:40 AM CDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 AM CDT SAT MAY 8 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-091000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...
CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON...
WINONA
1140 AM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY FRONT ACROSS NORTHERN IOWA AND NORTHERN
ILLINOIS WILL SERVE AS THE FOCUS FOR MORE SHOWER AND THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...AND TONIGHT. A LOW LEVEL JET AND
AMPLE INSTABILITY NORTH OF THE SURFACE FRONT WILL HELP THUNDERSTORMS
BLOSSOM IN THIS AREA. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
THE MAIN THREAT BEING LARGE HAIL. ALSO...THE RECENT RAINFALL HAS
SATURATED SOME AREA GROUNDS...AND ADDITIONAL RAINFALL COULD CAUSE
LOCALIZED FLOODING.

THE SHOWERS AND STORMS ARE EXPECTED TO START DEVELOPING AFTER 4 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL APPROACH THE UPPER MISSISSIPPI RIVER VALLEY FROM
THE NORTHERN PLAINS ON SUNDAY AFTERNOON AND EVENING...TRIGGERING MORE
SHOWERS AND THUNDERSTORMS. GOOD INSTABILITY AND A FAVORABLE LOW LEVEL
JET COULD HELP ANY THUNDERSTORM THAT DEVELOPS REACH SEVERE
CRITERIA...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING...
AND THEN AGAIN LATE SUNDAY AFTERNOON AND NIGHT.

RABERDING

In the hours before

Local storm report, May 8, 6:31 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
631 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             7 W VIROQUA             43.56N 91.03W
05/08/2004  0.50 INCH        VERNON             WI   LAW ENFORCEMENT

&&

BOYNE
Local storm report, May 8, 7:12 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
712 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             2 S NEW ALBIN           43.47N 91.29W
05/08/2004  1.50 INCH        ALLAMAKEE          IA   PUBLIC

0709 PM     HAIL             NEW ALBIN               43.50N 91.29W
05/08/2004  0.88 INCH        ALLAMAKEE          IA   PUBLIC

&&

BOYNE
Local storm report, May 8, 7:36 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
736 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             MARBLE ROCK             42.96N 92.87W
05/08/2004  0.75 INCH        FLOYD              IA   LAW ENFORCEMENT

0735 PM     HAIL             2 NW LANSING            43.38N 91.25W
05/08/2004  1.00 INCH        ALLAMAKEE          IA   PUBLIC

&&

BOYNE
Local storm report, May 8, 7:47 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
747 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             MARBLE ROCK             42.96N 92.87W
05/08/2004  1.00 INCH        FLOYD              IA   LAW ENFORCEMENT

&&

BOYNE
Local storm report, May 8, 7:49 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             CHARLES CITY            43.07N 92.68W
05/08/2004  1.75 INCH        FLOYD              IA   TRAINED SPOTTER

            BREAKING WINDOWS AND SIDING

&&

BOYNE
Local storm report, May 8, 7:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
757 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             CHARLES CITY            43.07N 92.68W
05/08/2004  1.00 INCH        FLOYD              IA   BROADCAST MEDIA

            KWWL IN WATERLOO

0754 PM     HAIL             CHARLES CITY            43.07N 92.68W
05/08/2004  2.75 INCH        FLOYD              IA   LAW ENFORCEMENT

&&

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:28 PM CDTSevere Thunderstorm WarningARXFloyd32 min
May 8, 7:30 PM CDTSevere Thunderstorm WarningARXAllamakee30 min
May 8, 8:29 PM CDTSevere Thunderstorm WarningARXHoward, Winneshiek61 min
May 8, 8:52 PM CDTFlash Flood WarningARXAllamakee3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.